Hail, Andrews
- When
- May 27, 9:00 AM CST to 9:20 AM CST
- Where
- Andrews County, 15 mi SSE of Andrews
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -102.450
Marble to golfball size hail was reported for around 20 minutes.
The 27th was a very active severe weather day across the region. with the first reports of severe hail received by 9:30 AM CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The 27th was a very active severe weather day across the region. Severe thunderstorms began early in the day...with the first reports of severe hail received by 9:30 AM CST. A dryline was positioned near the Texas/New Mexico border...with a well defined outflow boundary oriented across the far northern Permian Basin and the western low rolling plains of West Texas. Numerous supercell thunderstorms developed across the Permian Basin by mid afternoon. Tornadoes were observed as the most intense storms interacted with the outflow boundary. The most significant damage produced by any of the tornadoes was the downing of power poles in Mitchell County. Reports of large hail were common across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 6:44 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 744 AM CDT MON MAY 27 2002 HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH. ALSO MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES. PREVIOUS DISCUSSION... WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT 250H JET MVG INTO FAR W TX. KMAF 88D SHOWS NEW DEVELOPMENT MVG INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA. OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP. PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL GRADIENT. THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME SEVERE POSSIBLE. AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N. FOR NOW WILL LEAVE FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF QUESTION. PRELIMS MAF 93/63/95/65 332 LSA 89/61/91/63 353 6R6 90/67/93/67 222 MRF 86/53/88/55 1-- CNM 93/62/99/62 1-- .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 AM CDT MON MAY 27 2002 .SYNOPSIS... EARLY MONDAY MORNING...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING EAST FROM THE ARIZONA AND NEW MEXICO BORDER...AND WILL TRANSIT OVER WEST TEXAS MONDAY AFTERNOON AND EVENING. LOW LEVEL MOISTURE WAS PRESENT ACROSS THE REGION. IN ADDITION...THE REMAINS OF AN OLD FRONTAL BOUNDARY...AND OUT FLOW FROM PREVIOUS THUNDERSTORMS...WAS STRETCHED FROM THE TEXAS SOUTH PLAINS INTO NORTH TEXAS. .THREATS... SEVERE THUNDERSTORMS... THUNDERSTORM ACTIVITY OCCURRING ACROSS PARTS OF SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN EARLY MONDAY MORNING IS EXPECTED TO DECREASE AFTER SUNRISE...AND IS NOT EXPECTED TO BECOME SEVERE. AS THE UPPER LEVEL DISTURBANCE APPROACHES LATER TODAY...A DRYLINE WILL PROGRESS EAST INTO THE TRANS PECOS REGION AND THE PERMIAN BASIN. SURFACE WINDS WILL BEGIN TO CONVERGE ALONG THE OLD FRONTAL ZONE... FROM THE WESTERN TEXAS PANHANDLE INTO THE WESTERN LOW ROLLING PLAINS...AND ALONG THE DRYLINE TO THE SOUTH. LIFT FROM THE APPROACHING DISTURBANCE...WILL COMBINE WITH LOW LEVEL CONVERGENCE ALONG THESE BOUNDARIES...TO INITIATE THUNDERSTORMS. BY AFTERNOON AND EVENING...ATMOSPHERIC INSTABILITY AND WIND SHEAR IS EXPECTED TO BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS. THE AREA MOST AT RISK FOR SEVERE WEATHER MONDAY WILL BE GENERALLY EAST OF A LINE FROM SEMINOLE...TO MONAHANS...TO ALPINE. SEVERE THUNDERSTORM DEVELOPMENT WILL GENERALLY BE AFTER 300 PM...WITH STORMS SLOWLY DECREASING IN INTENSITY LATE THIS EVENING. THERE WILL BE A THREAT OF A FEW SUPERCELL THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHEAST HALF OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS...NEAR THE INTERSECTION OF THE DRYLINE AND WEAK FRONTAL BOUNDARY. MORE ISOLATED SEVERE STORMS WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. THE PRIMARY THREAT FROM SEVERE STORMS LATE MONDAY AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON AND EVENING ACROSS PARTS OF WEST TEXAS. LINDLEY
The Midland/Odessa radar (KMAF), 31 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
20 hail, 4 tornado. Local standard time, as filed.
Marble to golfball size hail was reported for around 20 minutes.
Pea to nickel size hail was reported.
Dime to quarter size hail was reported.
Nickel to golfball hail was reported along Farm to Market Road 1606 from Dunn, eastward to Highway 84.
Thirteen power poles blown down as a result of a brief tornado in eastern Mitchell County.
Several vehicle windshields were broken due to the large hail.
Reported by a spotter for the local television station along Highway 158 in Gardendale.
Brief and weak tornado reported by storm spotters in the community of Gardendale. Only tree and minor roof damage resulted.
Nickel hail reported covering the ground near the intersection of the Highway 158 and Farm to Market Road 1788 in both Ector and Midland Counties.
Nickel size hail reported covering the ground near the intersection of the Highway 158 and Farm to Market Road 1788 in both Ector and Midland Counties.
Golfball hail was reported at the intersection of West County Road 60 and Highway 158.
Pea to quarter size hail was reported at the intersection of Andrews Highway and Midland Drive in the city of Midland.
Trained spotters, local television meteorologists, and members of the general public reported a brief tornado near exit 144 of Interstate 20.
A brief tornado was observed from a supercell storm as it interacted with an outflow boundary.
Quarter to up to half dollar size hail reported just into the southern portions of Howard County.
Reported on Farm to Market Road 828
Quarter to golfball size hail was reported.
Quarter to golfball hail was reported by a storm spotter.
Ping pong ball to lemon size hail reported in and near the community of Forsan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296997, 5296999, 5297000, 5295450, 5295462, 5295457, 5295446, 5295447, 5297001, 5296998, 5295459, 5295451, 5295452, 5295453, 5295454, 5295455, 5295460, 5297002, 5295456, 5295458, 5295448, 5295461, 5295445, 5295449.